Winter Storm, Meagher
- When
- June 2, 8:00 PM MST to June 3, 9:00 PM MST
- Where
- Meagher forecast zone
- Reported by
- SNOTEL
Snowfall of 13 inches was recorded over a 24 hour period at 8 W Neihart (Stringer Creek SNOTEL) at an elevation of 6549'.
A large area of low pressure helped pull moisture from the Gulf of Mexico into Montana allowing for a late spring snowstorm which dropped large amounts of heavy wet snow across the Little Belt Mountains of Central Montana on June 2nd and 3rd. Snowfall accumulations of more than 1 foot occurred at elevations below 7000'.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A large area of low pressure helped pull moisture from the Gulf of Mexico into Montana allowing for a late spring snowstorm which dropped large amounts of heavy wet snow across the Little Belt Mountains of Central Montana on June 2nd and 3rd. Snowfall accumulations of more than 1 foot occurred at elevations below 7000'.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 4:35 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT THU JUN 2 2011 UPDATED FOR AVIATION... .DISCUSSION... THURSDAY NIGHT THROUGH SATURDAY EVENING...COMPLEX UPPER LEVEL WEATHER SYSTEM CURRENTLY LOCATED NEAR THE ID/WA/OR BORDER CONTINUES TO LIFT NORTHEASTWARD ACROSS WESTERN MT. SMALLER DISTURBANCES EMBEDDED WITH THE BROAD SOUTHWEST FLOW ALOFT ARE COMBINING WITH FAVORABLE INSTABILITY AND MOISTURE TO PRODUCE AREAS OF RAIN SHOWERS...THUNDERSTORMS..AND EVEN SOME MOUNTAIN SNOW ACROSS THE REGION. BEST CHANCE FOR THUNDER THIS AFTN/EVE REMAINS NORTH/EAST OF A LINE FROM CONRAD TO BUTTE TO LEWISTOWN. SOME STORMS MAY BECOME STRONG-TO-SEVERE WITH HAIL GREATER THAN ONE-HALF INCH AND GUSTY OUTFLOW WINDS OF 50 MPH OR MORE. THUNDERSTORM POTENTIAL SHOULD GRADUALLY DECREASE TONIGHT AS BEST INSTABILITY MOVES INTO ERN MT. HOWEVER...STILL EXPECT WIDESPREAD RAIN SHOWERS AND COOL TEMPERATURES TONIGHT AS THE WEATHER SYSTEM TRACKS THROUGH CENTRAL MT. BULK OF THE SYSTEM WILL BE IN SASK BY FRI MORNING BUT FORECAST MODELS ARE IN GOOD AGREEMENT THAT WIDE MOISTURE PLUME WILL WRAP AROUND THE BACKSIDE OF THE SYSTEM TO PRODUCE RAIN SHOWERS...WITH SOME MTN SNOW OVER THE ROCKY MTN FRONT...OVER CENTRAL AND NORTH CENTRAL COUNTIES INTO TOMORROW AFTN. HIGH TEMPERATURES WILL REMAIN ABOUT 8 TO 10 DEG BELOW NORMAL ON FRI. PRECIP TAPERS OFF TOWARD FRI EVENING WITH CLEARING SKIES AND DRIER/WARMER CONDITIONS ARRIVING SATURDAY AS UPPER LEVEL RIDGING BUILDS INTO THE NRN ROCKIES. WARANAUSKAS OTHER ITEM OF NOTE THIS AFTN IS STRONG WINDS ACROSS NRN MADISON COUNTY. TIGHTENING PRESSURE GRADIENT AHEAD OF THE APPROACHING SYSTEM HAS PRODUCED SUSTAINED WINDS OF 40-45 MPH NEAR NORRIS HILL/ENNIS...PROMPTING A HIGH WIND WARNING TO BE ISSUED AND VALID UNTIL 7 PM TONIGHT. SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUE TO POINT TOWARD A WARM AND DRY WEEKEND AS A NEGATIVE TILT UPPER RIDGE BUILDS OVER THE AREA. AFTERNOON READINGS ON SUNDAY AND MONDAY MAY REACH THE WARMEST TEMPERATURES OF THE SEASON THUS FAR. BY SUNDAY NIGHT...INCREASING SOUTH TO SOUTHWEST FLOW ALOFT FROM A DEEP UPPER TROF SITUATED ALONG THE WEST COAST WILL BRING MOISTURE AND DESTABILIZE THE AIRMASS OVER SOUTHWEST MONTANA AND ALONG THE ROCKY MOUNTAIN FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD MONDAY AFTERNOON AS THE UPPER TROF CONTINUES TO PUSH SLOWLY EAST. THE UPPER TROF WILL BEGIN TO PUSH ACROSS THE AREA TUESDAY WITH A CONTINUATION OF SHOWERS AND THUNDERSTORMS OVER THE COUNTY WARNING AREA. PRECIPITATION WILL CONTINUE WEDNESDAY AS BROAD LOW PRESSURE REMAINS OVER THE AREA. THE MODELS HAVE DIFFERENCES IN PRECIPITATION AMOUNTS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES SUNDAY AND MONDAY BUT FALL BELOW SEASONAL AVERAGES TUESDAY AND WEDNESDAY AS COOLER AIR ACCOMPANIES THE UPPER TROF PASSAGE. && .AVIATION... UPDATED 2335Z. A PACIFIC LOW PRESSURE SYSTEM OVER THE HI-LINE AREA WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE KLWT TO KHVR LINE THROUGH 06Z FRIDAY...THEN WIDESPREAD LIGHT RAIN INTO FRIDAY. WEST AND SOUTH OF THE UPPER LOW...THERE WILL BE WIDESPREAD LIGHT RAIN ACROSS NORTH CENTRAL MONTANA WITH NUMEROUS SHOWERS OVER THE SOUTHWEST. SHOWERS WILL DECREASE TO ISOLATED SHOWERS ACROSS THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA AFTER 18Z FRIDAY. STRONG GUSTY WEST WINDS OF 20 TO 50 MPH ACROSS PARTS OF CENTRAL MONTANA WILL DECREASE TONIGHT AND THAN BECOME STRONG AND GUSTY AGAIN AFTER 15Z FRIDAY. MVFR CONDITIONS TO PREVAIL DUE TO LOW CIGS ACROSS THE REGION WITH AREAS OF IFR DUE TO LOW CIGS AND VISIBILITIES TONIGHT INTO FRIDAY MORNING. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 42 60 42 70 / 80 60 10 0 CTB 42 61 39 69 / 80 40 10 0 HLN 42 60 41 73 / 70 60 10 0 BZN 36 60 36 73 / 50 40 10 0 WEY 28 49 29 64 / 60 30 20 0 DLN 34 56 36 71 / 50 30 10 0 HVR 46 63 45 70 / 80 70 20 0 LWT 41 56 39 69 / 50 60 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH FRIDAY AFTERNOON BEAVERHEAD...BROADWATER... CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON... LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER COUNTIES. FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM THROUGH SUNDAY EVENING. HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR MADISON. && SHORT TERM...WARANAUSKAS LONG TERM...EMANUEL AVIATION...JOH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 354 AM MDT THU JUN 2 2011 MTZ012-013-047-050-051-054-031000- CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER- 354 AM MDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WARNING REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING HAS ENDED. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY APPRECIATED. MTZ008>011-014-015-044>046-048-049-052-053-055-031000- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 354 AM MDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WATCH REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING HAS ENDED. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
06/02/2011 M63 MPH MADISON MT DEPT OF HIGHWAYS
WIND GUST OF 63 MPH OCCURRED AT 337 PM MDT AT NORRIS
HILL MT DOT AUTOMATED SITE. SUSTAINED WINDS OF 40 TO 50
MPH ALSO GENERALLY CONTINUED FROM 234 PM MDT THROUGH AT
LEAST 337 PM MDT.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND GST 12 E BOZEMAN 45.67N 110.80W
06/02/2011 M52 MPH GALLATIN MT DEPT OF HIGHWAYS
52 MPH WIND GUSTS OCCURRED AT BOZEMAN PASS MT DOT
AUTOMATED SITE AT 445 PM MDT AND 451 PM MDT.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND GST 8 W TOWNSEND 46.31N 111.70W
06/02/2011 M52 MPH BROADWATER MT MESONET
52 MPH WIND GUST OCCURRED AT 254 PM MDT AT ELKHORN RAWS
SITE.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
06/02/2011 M52 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
52 MPH WIND GUST REPORTED AT 334 PM MDT AT GEYSER MT
DOT AUTOMATED SITE.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM NON-TSTM WND GST 2 WSW LEWISTOWN 47.05N 109.47W
06/02/2011 M54 MPH FERGUS MT ASOS
54 MPH WIND GUST REPORTED AT 352 PM MDT AT LEWISTOWN
ASOS SITE.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST 7 S NEIHART 46.84N 110.72W
06/02/2011 M50 MPH MEAGHER MT MESONET
50 MPH WIND GUST REPORTED AT 305 PM MDT AT THE PORPHYRY
RAWS SITE IN THE LITTLE BELT MOUNTAINS.
&&
COULSTON3 winter storm. Local standard time, as filed.
Snowfall of 13 inches was recorded over a 24 hour period at 8 W Neihart (Stringer Creek SNOTEL) at an elevation of 6549'.
Snowfall of 9 inches was recorded over a 12 hour period at 12 ESE Neihart (Spur Park SNOTEL) at an elevation of 7600'.
Snowfall of 11 inches was recorded over a 24 hour period at 12 ESE Neihart (Onion Park SNOTEL) at an elevation of 7411'.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327509, 327514, 327517.